Clindamycin induced Cutaneous Drug Reaction – A Case Report

  • Kirti Vishwakarma Department of Pharmacology, Teerthanker Mahaveer Medical college and Research Centre, Moradabad, India.
  • Imtiyaz Ahmad Shah Department of Pharmacology, Teerthanker Mahaveer Medical college and Research Centre, Moradabad, India.
Keywords: Clindamycin, Cutaneous Drug Reaction, Adverse Drug Reactions.

Abstract

Adverse drug reactions (ADRs) due to antibiotics is one of the major concern. Hypersensitivity reactions with clindamycin may be immediate or delayed type, but their frequency and severity are relatively rare. We here report a case of a 32-year-old male patient with road traffic accident, who later developed osteomyelitis of occipital bone. After two weeks of therapy and debridement, the patient was on maintenance therapy receiving clindamycin 300 mg q8h, ciprofloxacin 500 mg q12 h and rifampicin 450mg fasting. After six days, he developed erythematous maculopapular rashes, initially on the trunk followed by neck and arm of both upper limbs with limitation of movement, fever, chills and night sweats. The reaction subsided after withdrawal of clindamycin and administering i.v. hydrocortisone 100mg stat followed by tablet promethazine 25mg 12hourly for 3 days. The causality assessment was done as per WHO-UMC scale and it was “probable” in this case. Although the incidence of clindamycin induced drug reaction is rare, the clinicians should be aware of such reactions before prescribing it.

Downloads

Download data is not yet available.

References

. Bernard Yu-Hor Thong. Update on the Management of Antibiotic Allergy. Allergy Asthma Immunol Res. 2010 April;2(2):77-86.
2.Johansson SG, Bieber T, Dahl R, Friedmann PS, Lanier BQ, Lockey RF, Motala C, Ortega Martell JA, Platts-Mills TA, Ring J, Thien F, Van Cauwenberge P, Williams HC. Revised nomenclature for allergy for global use: Report of the Nomenclature Review Committee of the World Allergy Organization, October 2003. J Allergy Clin Immunol 2004;113:832-6.
3. Nayak S, Acharjya B. Adverse Cutaneous Drug Reaction. Indian J Dermatol. 2008 Jan-Mar; 53(1): 2-8.
4. Sanchez-Borges et al.; Hypersensitivity reactions to non beta-lactam antimicrobial agents, a statement of the WAO special committee on drug allergy. World Allergy organization Journal 2013, 6:18.
5. Thanusubramanian H, Chogtu B, Magazine R. Adverse reaction due to Clindamycin. Asian J Pharm Clin Res, Vol 9, Issue 2, 2016, 8-9.
6. Alikhania A and Salehifarb E. Unreported Clindamycin Adverse Reaction: Wrist Monoarthritis. Iranian Journal of Pharmaceutical Research (2012), 11 (3): 959-62.
7. Tian D, Mohan RJ, Stallings G. Drug Rash with Eosinophilia and Systemic Symptoms Syndrome Associated with Clindamycin. Am J Med 2010: 123(11):e7-8.
Published
2016-03-20
How to Cite
1.
Vishwakarma K, Shah IA. Clindamycin induced Cutaneous Drug Reaction – A Case Report. Int Arch BioMed Clin Res [Internet]. 2016Mar.20 [cited 2019Dec.14];2(1):40-2. Available from: https://iabcr.org/index.php/iabcr/article/view/230